Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 15, NWS Honolulu, HI

December 26, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 26, 2014, 3:29 PM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2014, 3:29 PM HST (01:29 UTC)
Expired
Dec 28, 2014, 3:03 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-589 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WWHW70 PHFO 270129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST FRI DEC 26 2014

...DANGEROUS WINDS OVER THE BIG ISLAND SUMMITS...

.WINDS HAVE INCREASED TODAY ACROSS THE SUMMITS AND ARE EXPECTED TO
INCREASE FURTHER TONIGHT AS AN UPPER TROUGH PASSES BY THE ISLANDS.

HIZ028-271430-
/O.UPG.PHFO.WI.Y.0036.000000T0000Z-141227T0400Z/
/O.NEW.PHFO.HW.W.0015.141227T0129Z-141228T0400Z/
BIG ISLAND SUMMITS-
329 PM HST FRI DEC 26 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST 50 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH.

* TIMING...THROUGH SATURDAY AFTERNOON. 

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND
  CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

$$

MORRISON
3 follow-up statements
634 
WWHW70 PHFO 271332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SAT DEC 27 2014

...DANGEROUS WINDS PERSIST OVER BIG ISLAND SUMMITS...

.WINDS ASSOCIATED WITH A TROUGH IN THE MIDDLE ATMOSPHERE WILL
REMAIN DANGEROUSLY STRONG OVER HIGHER ELEVATIONS THROUGH THIS
AFTERNOON.

HIZ028-280245-
/O.CON.PHFO.HW.W.0015.000000T0000Z-141228T0400Z/
BIG ISLAND SUMMITS-
332 AM HST SAT DEC 27 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...NORTHWEST 40 TO 80 MPH WITH LOCALIZED GUSTS OVER 90 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN DAMAGE PROPERTY AND MAKE TRAVEL
  TO THE SUMMITS EXTREMELY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

$$
841 
WWHW70 PHFO 280139
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 PM HST SAT DEC 27 2014

...DANGEROUS WINDS PERSIST OVER BIG ISLAND SUMMITS...

.WINDS ASSOCIATED WITH AN UPPER TROUGH WILL REMAIN DANGEROUSLY
STRONG OVER HIGHER ELEVATIONS THROUGH TONIGHT. 

HIZ028-281445-
/O.EXT.PHFO.HW.W.0015.000000T0000Z-141228T1600Z/
BIG ISLAND SUMMITS-
339 PM HST SAT DEC 27 2014

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST SUNDAY. 

* WINDS...NORTHWEST 40 TO 80 MPH WITH LOCALIZED GUSTS OVER 90 MPH.
  THE STRONGEST WINDS WILL OCCUR ABOVE 12 THOUSAND FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN DAMAGE PROPERTY AND MAKE 
  TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

$$

MORRISON
055 
WWHW70 PHFO 281303
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
303 AM HST SUN DEC 28 2014

...STRONG WARNING LEVEL WINDS OVER THE BIG ISLAND SUMMITS...HAVE
EASED OFF. HOWEVER WINDS HAVE INCREASED TO ADVISORY LEVEL OVER THE
HALEAKALA SUMMIT ON MAUI.

.WINDS AT THE HALEAKALA SUMMIT HAS REACHED ADVISORY LEVEL...AND THIS
HAS WARRANTED A WIND ADVISORY TO UNTIL 6 PM HST TODAY.

OVER AT THE TWO BIG ISLAND SUMMITS...WARNING LEVEL WINDS HAVE
LOWERED TO ADVISORY LEVELS. A WIND ADVISORY IS NOW IN EFFECT TO
UNTIL 6 PM TODAY.

WINDS OVER ALL THREE SUMMITS ARE EXPECTED TO DROP OFF AS THE DAY 
PROGRESSES.

HIZ028-290215-
/O.CAN.PHFO.HW.W.0015.000000T0000Z-141228T1600Z/
/O.NEW.PHFO.WI.Y.0037.141228T1303Z-141229T0400Z/
BIG ISLAND SUMMITS-
303 AM HST SUN DEC 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WINDS...NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ022-290215-
/O.NEW.PHFO.WI.Y.0037.141228T1303Z-141229T0400Z/
HALEAKALA SUMMIT-
303 AM HST SUN DEC 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...TO UNTIL 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 26, 10:13 AM HST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 26, 10:13 AM HST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1013 AM HST FRI DEC 26 2014

.SYNOPSIS...
NORTHWEST WINDS WILL TURN NORTHERLY AND COOL TEMPERATURES WILL
PREVAIL THROUGH THE WEEKEND. CLOUDS AND LIGHT SHOWERS WILL LINGER
MAINLY OVER NORTH THROUGH WEST SLOPES. MORE TYPICAL TRADE- WIND
CONDITIONS WILL RETURN GRADUALLY BY SUNDAY NIGHT AND MONDAY. A
WEAK FRONT WILL MOVE SOUTHEAST ACROSS THE STATE FROM TUESDAY INTO
WEDNESDAY.

&&

.DISCUSSION...
A DRY AND STABLE ATMOSPHERE WITH NORTHWEST WINDS WILL PREVAIL
TODAY. LOW CLOUDS RIDING THE NORTHWEST FLOW WILL BRING PASSING SHOWERS
TO NORTHWEST COASTS AND SLOPES OF KAUAI TODAY AND TONIGHT...WHILE
ISOLATED SHOWERS AFFECT NORTHWEST SLOPES OF THE OTHER ISLANDS.

LOW PRESSURE NORTH OF THE STATE... PRODUCING TODAY/S NORTHWEST
WINDS... WILL PUSH FARTHER NORTH TONIGHT AS A WEAK HIGH PRESSURE
MOVES IN FROM THE WEST. THIS PATTERN WILL TURN ISLAND WINDS OUT OF
THE NORTH SATURDAY AND NORTHEAST SUNDAY AS THE HIGH MOVES INTO THE
CENTRAL PACIFIC... NORTH OF THE ISLANDS. ANY SHOWERS WILL REMAIN
LIGHT THIS WEEKEND WITH THE MAJORITY FALLING OVER NORTH AND
NORTHEAST FACING TERRAIN...WHILE THE REST OF THE AREA REMAINS
UNDER PARTLY CLOUDY SKIES. A WEAK COLD FRONT APPROACHING FROM THE
NORTHWEST WILL WEAKEN WINDS MONDAY WITH LIGHT TO MODERATE EAST
WINDS AND LIMITED WINDWARD SHOWERS EXPECTED.

TUESDAY...WINDS WILL BE LIGHT AND VARIABLE AHEAD OF THE FRONT
WITH THE POSSIBILITY OF SEA BREEZES FORMING IN THE AFTERNOON FROM
OAHU TO THE BIG ISLAND. THE FRONT WILL REACH KAUAI SOMETIME
TUESDAY AFTERNOON WITH WINDS TURNING NORTHERLY OVER KAUAI AND
INCREASING TUESDAY NIGHT. LIGHT NORTHERLY WINDS WILL FILL IN OVER
THE REST OF THE STATE WEDNESDAY AND REMAIN LIGHT THROUGH THE END
OF THE WEEK. THE FRONT WILL HAVE LITTLE TO NO UPPER LEVEL SUPPORT
AND ANY MEASURABLE RAINFALL IS LIKELY TO OCCUR ALONG NORTHERN SLOPES
WITH THE TERRAIN AIDING THE FORMATION OF SHOWERS.

THERE IS SOME POTENTIAL FOR WET WEATHER LATE NEXT WEEK WITH GLOBAL
MODELS HINTING AT INCREASING TROPICAL MOISTURE ENTERING THE AREA
FRIDAY NIGHT FROM THE EAST... AND AN UPPER LEVEL TROUGH DROPPING
DOWN FROM THE NORTH. AS USUAL... LONG TERM FORECASTS OF THIS
NATURE HAVE LOW CONFIDENCE AS THE MODELS BOUNCE FROM ONE FORECAST
TO THE NEXT.

&&

.AVIATION...
LIGHT NORTHWEST FLOW AND VFR CONDITIONS EXPECTED TODAY AND TONIGHT
ACROSS THE HAWAIIAN ISLANDS.

&&

.MARINE...
SURF HEIGHTS ALONG NORTH-FACING SHORES ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS THROUGH TUESDAY. A MODERATE NORTHWEST SWELL
SHOULD ARRIVE TONIGHT...PEAK SATURDAY AFTERNOON...AND DIMINISH
SUNDAY. A SHORT PERIOD NORTH SWELL WILL ARRIVE SUNDAY AND
DECREASE INTO TUESDAY. A NEAR ADVISORY LEVEL NORTHWEST SWELL IS
EXPECTED TUESDAY THROUGH THURSDAY.

OVER THE COASTAL WATERS...WIND SPEEDS AND COMBINED SEAS ARE
EXPECTED TO REMAIN BELOW THE THRESHOLD FOR A SMALL CRAFT ADVISORY.
THE PENDING MODERATE NORTHWEST SWELL MAY LIFT COMBINED SEAS TO
NEAR THE ADVISORY LEVEL BRIEFLY OVER EXPOSED COASTAL WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS.

&&

MORRISON...DISCUSSION AND MARINE
FOSTER...AVIATION

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.